Spotting on the pill: How to stop it

When most women first start taking birth control pill, popularly known as “the pill”, experience spotting or irregular bleeding. Doctors also refer to it as breakthrough bleeding.

READ ALSO: 10 Most Common Birth Control Pill Side Effects

With the regular and continued use of birth control pills, spotting will often subside. However, anyone who is still experiencing spotting after 6 months of taking the pill should consult a doctor.

Causes

After the first six months of taking the pill, spotting may occur. It may take time for the pills to control the menstrual cycle because the body needs to amend to the new hormone levels. Doctors suspect that why spotting occurs at this time is due to an increase in progestin levels which leads to changes in the lining of the uterus, called the endometrium.

READ ALSO: What to Know About Cramps on Birth Control

Progestin may cause the endometrial lining of the womb to be thin, This can cause some initial bleeding. Since the lining of the womb is thin, pregnancy cannot occur because a fertilized egg cannot implant as successfully.

Other potential causes of spotting while on the pill include:

  • Vomiting or diarrhea. The body may not have had time to absorb the hormones in the pill before losing it.
  • Infection. Yeast infections or sexually transmitted infections(STIs) can cause inflammation and irritation of the uterus or cervix.
  • Forgetting to take a pill for a day or more.
  • Taking a new medication. Some drugs interfere with the effectiveness of birth control pills, including the antibiotic People with a new prescription should consult their doctor to check whether the medication could affect their birth control pills.
  • Pregnancy. The pill is not quite effective in preventing pregnancy. It is therefore possible that a woman could experience implantation bleeding or spotting as a result of the implantation of a fertilized egg in the uterus.

Is spotting cause for concern?

It may point to an underlying condition if a person has taken birth control pills for more than 6 months and still experiences spotting. Some underlying conditions that can cause spotting include:

Spotting occurs most of the time because the levels of hormones in birth control pills are not sufficiently high enough to prevent occasional bleeding. The body may require more estrogen, which thickens the lining of the uterine lining and may reduce the chances of bleeding and spotting.

On the other hand, the body may not respond effectively to the synthetic progestin in the pills, thereby permitting spotting to occur.

READ ALSO: How Taking Birth Control Pills Affects A Woman’s Menstrual Flow

Neither of these issues is a cause for concern, but both could point to that the fact that the individual should try another pill type.

How to prevent spotting

People should adopt habits that can reduce the effectiveness of the pill and help prevent spotting. These include:

  • Taking the pill at the same time every day, which can help maintain consistent hormone levels in the body.
  • Continuing to take birth control pills regularly, even if there is some spotting. If a person has been taking the pill for less than 6 months, this may not be long enough for the body to adjust to it fully.
  • Checking any other medications to ensure that they do not interfere with the effectiveness of the birth control pill.

If it has been longer than 6 months and spotting still occurs, switching to a different type of pill may help.

Spotting may be light enough that a person does not have to wear a pad or tampon. However, some people may wish to wear a thin panty liner to avoid staining clothing. A light or regular tampon can also help.

When to see a doctor

While some people take birth control pills for decades without any problems, others experience troublesome side effects. A person should call the doctor if any of the following occur:

READ ALSO: 10 Reasons Not to Ignore Spotting or Bleeding After Period

  • spotting for more than 7 days after taking the pill for longer than 6 months
  • heavy bleeding, such as using a pad or tampon hourly for more than 2 hours
  • blood clot symptoms like dizziness, chest pain, severe leg pain, and difficulty with sight.

If a person is still spotting after taking the pill for 6 months, the doctor may wish to change the prescription. Several different types and brands of birth control pill are available. The doctor may prescribe a pill with a higher estrogen dose.

 

Leave a Reply

Your email address will not be published. Required fields are marked *